Indiana, 2010Hail and Damaging Winds in Indiana, August 4, 2010
August 4, 2010 · NWS IND · 5 events in 2 counties and zones
A line of thunderstorms pushed across northern Illinois and northern Indiana during the morning hours of August the 4th. By late morning, this line of storms had developed further south into northern portions of Central Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- $300
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms pushed across northern Illinois and northern Indiana during the morning hours of August the 4th. By late morning, this line of storms had developed further south into northern portions of Central Indiana. A singular report of hail and a few reports of damaging wind gusts, including one causing significant damage to some hog barns in Randolph County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 4, 6:20 AM EST, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 4, 6:20 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 AM EDT WED AUG 4 2010
.UPDATE...
AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
THE MAIN FOCUS OF THE SHORT TERM FORECAST IS THE EXCESSIVE HEAT
ACROSS CENTRAL INDIANA AS A HOT AND HUMID AIRMASS OVERTAKES THE
AREA. TEMPERATURES ARE EXPECTED TO TOP OFF IN THE TRIPLE DIGITS
THIS AFTERNOON WITH HEAT INDICES REACHING A DANGEROUS LEVEL OF 105
TO 112 DEGREES ACROSS THE SOUTHWEST PORTIONS OF THE FORECAST
AREA. IN ADDITION...THERE IS A THREAT FOR SEVERE WEATHER AS A COLD
FRONT PUSHES THROUGH A VERY UNSTABLE AIRMASS LATER TODAY AND
TONIGHT. THERE WILL BE A BREAK FROM THE HEAT STARTING TOMORROW IN
WAKE OF THE AFOREMENTIONED COLD FRONT. HIGHS WILL FALL INTO THE
MID TO UPPER 80S WITH LESS HUMID CONDITIONS. FURTHER
OUT...PLEASANT CONDITIONS WILL RETURN FOR THE WEEKEND AS HIGH
PRESSURE BUILDS ACROSS THE GREAT LAKES REGION.
&&
.NEAR TERM /REST OF TONIGHT/...
CURRENT RADAR MOSAIC IS SHOWING SOME SCATTERED SHOWERS AND WEAK
THUNDERSTORMS DRIFTING ACROSS THE NORTHERN PORTIONS OF CENTRAL
INDIANA. FOR THE REMAINDER OF THE AREA...CALM CONDITIONS ARE
PREVAILING. CURRENT OBSERVATIONS ARE REPORTING TEMPS IN THE
UPPER 70S AND LOW 80S WITH DEWPOINTS ABOUT THE SAME. WINDS ARE
CALM. IR SATELLITE IS DISPLAYING A BREAK IN THE CONVECTION ACROSS
NORTHWEST INDIANA AND ILLINOIS. BUT...ANOTHER MCS IS CURRENTLY MOVING
THROUGH NEBRASKA AND IOWA...AND WILL MOST LIKELY BE THE NEXT ROUND
OF STORMS FOR CENTRAL INDIANA LATER TODAY.
&&
.SHORT TERM /WEDNESDAY INTO THURSDAY/...
THE MAIN FOCUS IS THE EXCESSIVE HEAT.
A HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF CENTRAL INDIANA.
DECIDED TO UPGRADE TO HEAT WARNING ACROSS THE SOUTHWEST PORTIONS
OF THE AREA. AT THIS TIME...MIN APPARENT TEMPS WILL MEET
CRITERIA...AND MAX APPARENT TEMPS WILL BE CLOSE. SO...FELT THIS
WARRANTED WARNING ACROSS THOSE COUNTIES...AND WARNING MAY HAVE
TO BE EXTENDED FURTHER NORTH.
GFS/EURO/NAM ALL SHOW FRONTAL BOUNDARY SITUATED OVER NORTHERN
PORTIONS OF WARNING AREA THROUGH THIS AFTERNOON. IT WILL FINALLY
PUSH THROUGH AS A COLD FRONT TONIGHT. LIFT IS NOT VERY
IMPRESSIVE...BUT THE FRONT WILL BE MOVING INTO A HIGHLY UNSTABLE
AIRMASS. SO...THERE IS A THREAT FOR SOME SEVERE WEATHER ONCE AGAIN
TONIGHT. SPC HAS NORTHERN TWO-THIRDS OF FORECAST AREA UNDER SLIGHT
RISK THROUGH TOMORROW MORNING. ONE CAVEAT IS THE -6 DEGREE TEMPS
AT 500MB...WHICH COULD INHIBIT POTENTIAL FOR SEVERE WEATHER.
THERE WAS A BIT OF DISCREPANCY BETWEEN THE NAM AND GFS/EURO
REGARDING TEMPS AND DEWPOINTS FOR TODAY. THE NAM HAD HIGHER
DEWPOINTS IN THE UPPER 70S WITH HIGHS JUST A BIT LOWER THAN THE
GFS/EURO. CONSIDERING THE WEATHER PATTERN THE LAST FEW
DAYS...LIKED THE HIGHER DEWPOINTS OF THE GFS/EURO. SO...LEANED
TOWARD THE MID 70S IN THE GRIDS FOR TODAY AND TONIGHT. CARRIED MID
TO UPPER 60S THROUGH THE END OF THE WEEK...THESE MAY HAVE TO BE
LOWERED...BUT HESITANT TO GO MUCH LOWER AT THIS TIME. AS FAR AS
TEMPS...LEANED TOWARD THE HIGHER NUMBERS OF THE GFS/EURO. UPPER
90S/LOW TRIPLE DIGITS DID NOT SEEM UNREASONABLE WITH 850 TEMPS IN
THE 20-22C RANGE.
FRIDAY...LESS HUMID AIR AND COOLER TEMPS /MID TO UPPER 80S/ WILL
PREVAIL BEHIND THE AFOREMENTIONED COLD FRONT. PLEASANT CONDITIONS
WILL BE THE NORM THROUGH THE WEEKEND.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
CANADIAN HIGH PRESSURE BUILDS INTO THE GREAT LAKES AND OHIO VALLEY
REGION AND PUSHES FRONTAL PRECIPITATION ALL THE WAY TO GULF STATES
SO VERY PLEASANT CONDITIONS LIKE LAST WEEKEND SHOULD OCCUR. GFS
HINTS AT SOME SCATTERED SHOWERS SATURDAY BUT IF THESE OCCUR THEY
SHOULD REMAIN TO OUR NORTH. MONDAY TUESDAY TIME FRAME MAY BECOME
UNSETTLED BUT FOR MOMENT HAVE KEPT THESE DRY UNTIL CONSISTENT
PATTERN ESTABLISHES.
&&
.AVIATION /DISCUSSION FOR 041200Z TAFS/..
INITIAL AREA OF THUNDERSTORMS OVER NORTHERN ILLINOIS IS TRACKING A
LITTLE FARTHER NORTH THAN EXPECTED AND IT SHOULD PASS NEAR OR JUST
OF KLAF NEAR OR SHORTLY AFTER 14Z. WILL START VCTS AT KLAF AND
CONTINUE IT FOR THE REST OF THE DAY AS SCATTERED TO NUMEROUS
THUNDERSTORMS WILL MOVE ACROSS NORTHERN PARTS OF CENTRAL INDIANA.
AT KLAF AND KIND ONSET OF THUNDERSTORMS WILL BE SLOWER WITH BEST
CHANCES LATE TODAY AND EARLY TONIGHT. AT KBMG MAIN BEST CHANCES OF
THUNDERSTORMS WILL BE TONIGHT. MODELS SHOW CAPES OF UP TO 3500
J/KG...BUT AIRMASS IS QUITE CAPPED OVER CENTRAL AND SOUTHERN
SECTIONS AT LEAST TODAY WHICH WILL DELAY ONSET OF THUNDERSTORMS.
SOME MVFR FOG EARLY THIS MORNING AND AGAIN OVERNIGHT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON TO 800 PM FOR ZONES
INZ043-044-051>053-060>062-067>070-041730-
HEAT ADVISORY FROM NOON TO 800 PM FOR ZONES
INZ021-028>031-035>042-045>049-054>057-063>065-071-072-
SYNOPSIS...DT
NEAR TERM...DT
SHORT TERM...DT
LONG TERM....TUCEK
AVIATION...JH
Hazardous weather outlook, Aug 4, 4:36 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EDT WED AUG 4 2010
INZ043-044-051>053-060>062-067>070-050945-
VERMILLION-PARKE-VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-KNOX-
DAVIESS-MARTIN-LAWRENCE-
536 AM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
EXCESSIVE HEAT WILL RESULT IN A DANGEROUS SITUATION. HIGHS WILL
TOP OFF AROUND 100 DEGREES WITH HEAT INDICES BETWEEN 105-112
DEGREES.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS. ANY STORMS THAT
DO BECOME SEVERE WILL BE CAPABLE OF DAMAGING WINDS...HEAVY
DOWNPOURS...AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY MORNING. SOME OF
THE MAIN THREATS WILL BE WIND GUSTS UP TO 40 MPH...BRIEF
DOWNPOURS...AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>042-045>049-054>057-063>065-071-072-050945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-BROWN-BARTHOLOMEW-
DECATUR-JACKSON-JENNINGS-
536 AM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
EXCESSIVE HEAT WILL RESULT IN A DANGEROUS SITUATION. HIGHS WILL
TOP OFF IN THE UPPER 90S WITH HEAT INDICES BETWEEN 100-105
DEGREES.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS. ANY STORMS THAT
DO BECOME SEVERE WILL BE CAPABLE OF DAMAGING WINDS...HEAVY
DOWNPOURS...AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY MORNING. SOME OF
THE MAIN THREATS WILL BE WIND GUSTS UP TO 40 MPH...BRIEF
DOWNPOURS...AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Local storm report, Aug 4, 6:44 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 AM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST 8 E FLORA 40.54N 86.37W
08/04/2010 E70 MPH HOWARD IN TRAINED SPOTTER
TREES AND POWER LINES DOWNED. SOME TREES FIVE FOOT
DIAMETER.
&&
DTUCEKLocal storm report, Aug 4, 6:47 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 AM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST 3 E FLORA 40.54N 86.47W
08/04/2010 E70.00 MPH CARROLL IN TRAINED SPOTTER
TREES AND POWER LINES DOWNED. SOME TREES FIVE FOOT
DIAMETER.
&&
DTUCEKSpecial weather statement, Aug 4, 10:16 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1116 AM EDT WED AUG 4 2010
INZ041-042-041615-
DELAWARE-RANDOLPH-
1116 AM EDT WED AUG 4 2010
...STRONG THUNDERSTORM ADVISORY FOR RANDOLPH AND NORTHEASTERN
DELAWARE COUNTIES UNTIL 1215 PM EDT...
AT 1113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTPELIER TO
HARTFORD CITY TO 7 MILES SOUTHEAST OF FAIRMOUNT...AND MOVING
SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
EATON AROUND 1130 AM EDT...
CONVERSE AROUND 1135 AM EDT...
ALBANY AROUND 1140 AM EDT...
SELMA AROUND 1150 AM EDT...
PARKER CITY AROUND 1155 AM EDT...
RIDGEVILLE AND FARMLAND AROUND NOON EDT...
SALEM...WINCHESTER AND SARATOGA AROUND 1210 PM EDT...
UNION CITY AROUND 1215 PM EDT...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4002 8481 4001 8506 4032 8558 4040 8557
4040 8522 4032 8520 4032 8481
TIME...MOT...LOC 1516Z 301DEG 26KT 4054 8528 4043 8541
4032 8554
MRD/DRTThunderstorm Wind, Delaware
- When
- August 4, 10:34 AM EST
- Where
- Delaware County, 2.56 mi NNW of Eaton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.364, -85.369
A tree was reported downed, due to damaging thunderstorm wind gusts, near State Road 3 and County Road 1200 N.
Thunderstorm Wind, Delaware
- When
- August 4, 10:53 AM EST
- Where
- Delaware County, 0.54 mi S of Selma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 40.192, -85.270
Numerous limbs were reported down, due to damaging thunderstorm wind gusts, in Selma.
Thunderstorm Wind, Randolph
- When
- August 4, 11:00 AM EST
- Where
- Randolph County, 0.72 mi NNW of Parker City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 40.190, -85.204
Numerous limbs were reported down, due to damaging thunderstorm wind gusts, in Parker City.
Hail, Randolph
- When
- August 4, 11:02 AM EST
- Where
- Randolph County, 0.97 mi NNW of Parker City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.192, -85.209
Nickel sized hail was observed at the intersection of 3rd Street and Oak Street.
Thunderstorm Wind, Randolph
- When
- August 4, 11:20 AM EST
- Where
- Randolph County, 3.15 mi E of Unionport
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $300
- Reported by
- Emergency Manager
- Coordinates
- 40.113, -85.041
Several hog barn and compost building roofs were partially blown off, due to damaging thunderstorm wind gusts, at County Road 400 S and 3725 W. Also, some sorghum plants were flattened near County Road 500 W and 5072 S.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257277, 257279, 257319, 257283, 257315.